Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A proof of a conjecture of A. H. Stone


Author: R. F. Dickman
Journal: Proc. Amer. Math. Soc. 80 (1980), 177-180
MSC: Primary 54F55
DOI: https://doi.org/10.1090/S0002-9939-1980-0574531-5
MathSciNet review: 574531
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we use the techniques of analytic topology to establish a conjecture of A. H. Stone: A perfectly normal, locally connected, connected space is multicoherent if and only if there exist four nonempty, closed and connected subsets $ {A_0},{A_1},{A_2},{A_3}$ of X such that $ \bigcup\nolimits_{i = 0}^3 {{A_i} = X} $ and the nerve of $ \{ {A_0},{A_1},{A_2},{A_3}\} $ forms a closed 4-gon, i.e. $ {A_i}$ meets $ {A_{i + 1}}$ and $ {A_{i - 1}}$ and no others (the suffices being taken $ \bmod \; 4$).


References [Enhancements On Off] (What's this?)

  • [1] Harold Bell and R. F. Dickman, Jr., A counterexample to a conjecture of A. H. Stone, Proc. Amer. Math. Soc. 71 (1978), 305-308. MR 0482699 (58:2755)
  • [2] R. F. Dickman, Jr., Some mapping characterizations of unicoherence, Fund. Math. 78 (1973), 27-35. MR 0322834 (48:1195)
  • [3] -, Multicoherent spaces, Fund. Math. 91 (1976), 219-229. MR 0420578 (54:8592)
  • [4] R. F. Dickman, Jr., R. A. McCoy and L. R. Rubin, C-separated sets in certain metric spaces, Proc. Amer. Math. Soc. 40 (1973), 285-290. MR 0328882 (48:7224)
  • [5] R. F. Dickman, Jr. and L. R. Rubin, C-separated sets and unicoherence, Fund. Math. 82 (1973), 19-27. MR 0334166 (48:12485)
  • [6] J. H. V. Hunt, The Phragmen-Brouwer Theorem for separated sets, Bol. Soc. Sci. Mexicana 19 (1974), 26-35. MR 0431108 (55:4110)
  • [7] A. H. Stone, Incidence relations in unicoherent spaces, Trans. Amer. Math. Soc. 65 (1949), 427-447. MR 0030743 (11:44g)
  • [8] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R. I., 1942. MR 0007095 (4:86b)
  • [9] R. L. Wilder, Topology of manifolds, Amer. Math. Soc. Colloq. Publ., vol. 32, Amer. Math. Soc., Providence, R. I., 1949. MR 0029491 (10:614c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F55

Retrieve articles in all journals with MSC: 54F55


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0574531-5
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society